Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS San Angelo, TX

August 6, 2004Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 6, 2004, 6:49 PM CDT for Tom Green County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 6:49 PM CDT (23:49 UTC)
Expired
Aug 6, 2004, 9:00 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 12 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 062349
FFWSJT
TXC451-070200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TOM GREEN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SAN ANGELO

* UNTIL 900 PM CDT

* AT 649 PM CDT...THUNDERSTORMS WITH HEAVY RAINS WERE OVER
  SAN ANGELO. THE STORM WAS MOVING SOUTH AT 10 MPH. INTENSE HEAVY    
  RAINS UP TO 2 INCHES WILL PRODUCE FLASH FLOODING.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...  
  WALL BY 845 PM CDT

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3159 10033 3156 10054 3111 10054 3118 10013

$$

04
1 follow-up statement
000 
WGUS74 KSJT 070054
FFSSJT
TXC451-070200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
754 PM CDT FRI AUG 6 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TOM GREEN COUNTY 
UNTIL 900 PM CDT...

AT 753 PM CDT...DOPPLER RADAR ESTIMATED THAT 1 TO 3 INCHES OF RAIN 
HAVE FALLEN OVER AND JUST NORTHEAST OF SAN ANGELO SINCE 630 PM.

THE STORMS THAT PRODUCE THE HEAVY RAINFALL HAVE WEAKENED...HOWEVER 
ANOTHER 1/2 INCH OF RAINFALL IS POSSIBLE THROUGH 9 PM FROM 
STATIONARY STORMS EXTENDING FROM JUST WEST OF ORIENT AND NEAR WALL.

EARLIER AT 709 PM...WATER WAS REPORTED OVER THE ROADWAY AT RIO 
CONCHO AND IRVING. SEVERAL OTHER ROADS ON THE EAST SIDE OF SAN 
ANGELO REPORTED WATER UP THE CURBS. WHILE THE RAIN HAS DIMINISHED... 
EARLIER RAINFALL WILL TAKE TIME TO RUN OFF...AND WILL CONTINUE TO 
PRODUCE FLOODING PROBLEMS.

THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND 
POOR DRAINAGE AREAS.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:14 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 3:14 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI AUG 6 2004

.SHORT TERM...
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP THIS AFTERNOON ACROSS
THE BIG COUNTRY NEAR OLD OUTFLOW BOUNDARY FROM LAST NIGHTS
CONVECTIVE COMPLEX OVER NORTHWEST TEXAS. SCATTERED SHOWERS ALSO
DEVELOPING ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA NEAR OLD
FRONTAL BOUNDARY.  ALTHOUGH SLIGHTLY DRIER AIR HAS FILTERED INTO
NORTHEAST TEXAS BEHIND THE FRONT...LOW LEVEL MOISTURE STILL
PLENTIFUL ACROSS WEST CENTRAL TEXAS AND PLENTY OF HEATING TO HELP
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THE EARLY EVENING...BEFORE
DECREASING AFTER DARK.

.LONG TERM...
UPPER LEVEL RIDGE OVER WEST TEXAS CONTINUES TO SLIDE WESTWARD WITH A
SERIES OF WEAK SHORTWAVE TROUGHS MOVING INTO WEST CENTRAL TEXAS
AROUND THE RIDGE. CAN NOT RULE OUT A FEW STORMS OVER THE NEXT COUPLE
DAYS AS MOISTURE REMAINS ACROSS THE AREA. EXACT LOCATION OF PRECIP
WILL BE DEPENDANT ON WHERE OUTFLOW BOUNDARIES FROM PREVIOUS STORMS
END UP DURING PEAK HEATING HOURS. FOR NOW WILL KEEP THE BEST CHANCE
OF RAIN OVER THE WESTERN HALF OF THE AREA THROUGH THE WEEKEND WHERE
MOISTURE IS GREATER. BY THE MIDDLE OF NEXT WEEK...SLIGHTLY BETTER
RAIN CHANCE SHIFTS TO THE EASTERN COUNTIES AS THE RIDGE TRIES TO
DEVELOP BACK EASTWARD INTO WEST TEXAS.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  89  69  90 /  30  30  20  10
SAN ANGELO  70  91  70  92 /  30  30  20  10
JUNCTION    68  92  68  92 /  30  30  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08
Hazardous weather outlook, Aug 6, 2:08 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
208 PM CDT FRI AUG 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-070107-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
208 PM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...HOWEVER HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 2:34 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT FRI AUG 6 2004

TXZ054-062015-
NOLAN TX-
234 PM CDT FRI AUG 6 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR STRONG THUNDERSTORM IN EASTERN NOLAN COUNTY...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF NOLAN...OR ABOUT 13 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTH
AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...  NOLAN AT 255 PM
CDT...  HYLTON AT 315 PM CDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER AND WINDS TO 55 MPH. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE TO A PLACE OF SAFETY
WHEN THUNDERSTORMS APPROACH AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Aug 6, 4:17 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062216-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
417 PM CDT FRI AUG 6 2004

...ISOLATED STRONG THUNDERSTORMS APPROACHING SEVERE LIMITS ACROSS
WEST CENTRAL TEXAS...

AT 425 PM CDT...A STRONG THUNDERSTORM PRODUCING SMALL HAIL...
WIND GUST TO NEAR 50 MPH...AND VERY HEAVY RAIN WAS LOCATED
25 MILES SOUTHEAST OF SAN ANGELO ALONG THE TOM GREEN AND SUTTON
COUNTY LINE.  THIS STORM WAS MOVING SOUTH AT 10 MPH.

OTHER SCATTERED STRONG THUNDERSTORMS STRETCHED FROM BARNHART
TO FORT MCKAVETT AND SOUTH PAST JUNCTION AND TELEGRAPH.

YET ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING CITY
TO NEAR WINTERS.

BE PREPARED FOR LOCALIZED FLOODING OF LOW LYING AREAS...
DANGEROUS CLOUD TO GROUND LIGHTNING...AND PEA SIZE HAIL.
Special weather statement, Aug 6, 4:49 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062249-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
449 PM CDT FRI AUG 6 2004

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING...

AT 455 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
SCATTERED STRONG THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO NEAR 50 MPH CONTINUING OVER WEST CENTRAL
TEXAS.

THE STRONGEST STORMS STRETCHED FROM MENARD TO JUNCTION.

ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING
CITY TO JUST NORTH OF WINTERS.  THESE STORMS WERE ALL MOVING
SOUTH AT 15 MPH.

BEWARE OF DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING
IN THE HEAVY RAIN.  REMEMBER...WHEN WATER COVERS THE ROAD...TURN
AROUND...DONT DROWN.
Special weather statement, Aug 6, 5:48 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CDT FRI AUG 6 2004

TXZ064>066-071>073-076>078-139-140-154-155-168>170-062347-
BROWN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-IRION TX-KIMBLE TX-
MASON TX-MCCULLOCH TX-MENARD TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
STERLING TX-SUTTON TX-TOM GREEN TX-
548 PM CDT FRI AUG 6 2004

...ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING VERY HEAVY
RAIN...HAIL...WIND GUSTS TO NEAR 55 MPH OR HIGHER...AND DANGEROUS
CLOUD TO GROUND LIGHTNING POSSIBLE THIS EVENING...

AT 555 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED INTENSE
THUNDERSTORMS LOCATED NEAR WATER VALLEY..AND ACROSS IRION COUNTY
INCLUDING THE TOWN OF MERTZON.  THESE STORMS WERE SOUTHWEST AT 15
MPH.

THE CITY OF SAN ANGELO IS IN THE PATH OF THESE STORMS.

BE PREPARED FOR POSSIBLE WARNINGS AS THESE STORMS APPROACH THE CITY
OF SAN ANGELO.

ANOTHER AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS
LOCATED ALONG U.S. HIGHWAY 83 BETWEEN MENARD AND JUNCTION.  WATCH OUT
WHERE WATER COVERS THE ROAD. REMEMBER...TURN AROUND...DONT  DROWN.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:11 PM CDTSevere Thunderstorm WarningSJTNolan34 min
Aug 6, 4:34 PM CDTSevere Thunderstorm WarningSJTKimble41 min
Aug 6, 5:12 PM CDTFlash Flood WarningSJTKimble3 hr
Aug 6, 5:21 PM CDTSevere Thunderstorm WarningSJTKimble54 min
Aug 6, 5:59 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Aug 6, 6:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.